North Dakota, 2010High Wind in North Dakota, April 8 to 9, 2010
April 8 to 9, 2010 · NWS BIS · 8 events in 8 counties and zones
Strong pressure rises moving into western North Dakota resulted in short-lived and isolated wind gusts to near 60 mph during the late evening hours of Thursday, April 8th, through the early morning hours of Friday, April 9th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong pressure rises moving into western North Dakota resulted in short-lived and isolated wind gusts to near 60 mph during the late evening hours of Thursday, April 8th, through the early morning hours of Friday, April 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 8, 9:15 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 8, 9:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1015 PM CDT THU APR 8 2010
.UPDATE...
WILL BE ISSUING A HIGH WIND WARNING FOR PORTIONS OF WESTERN NORTH
DAKOTA THROUGH THE REST OF THE NIGHT. STRONG WIND GUSTS TO 50KT ACROSS
PORTIONS OF EASTERN MONTANA ASSOCIATED WITH A STRONG +7MB 3HR
PRESSURE RISE WILL MOVE INTO OUR WESTERN CWA SHORTLY. UPDATES
FORTHCOMING.
TWH/KS
&&
.PREV DISCUSSION... /ISSUED 316 PM CDT THU APR 8 2010/
SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
MAJOR FORECAST CONCERN THIS PERIOD WILL BE FIRE WEATHER. DUE TO
STRONG WINDS...LOW HUMIDITY...AND DRY GRASSLAND...RED FLAG
WARNINGS CONTINUE IN THE WEST THROUGH THIS EVENING...AND THE FIRE
WEATHER WATCH WEST AND CENTRAL FOR FRIDAY WILL BE UPGRADED TO A
RED FLAG WARNING. SEE THE FIRE WEATHER DISCUSSION FOR FURTHER DETAILS.
A RIDGE OVER THE NORTHERN PLAINS SHOULD BEGIN TO PUSH OFF TO THE
EAST AND ERODE AHEAD OF A VIGOROUS SHORTWAVE TO THE NORTHEAST. AN
ASSOCIATED ALBERTA LOW SHOULD MOVE TO OUR NORTH OVERNIGHT...BRINGING
A WEAK DRY COLD FRONT THROUGH THE STATE. A BRIEF PERIOD OF LIFT
ALONG THE FRONT COULD BRING AN ISOLATED SHOWER IN THE
NORTHWEST...BUT IT DOES NOT LOOK AS THOUGH MEASURABLE PRECIP WILL
OCCUR DUE TO THE EXCEEDINGLY DRY CONDITIONS AT THE SURFACE. STRONG
SOUTHERLY WINDS AHEAD OF THE FRONT THIS EVENING SHOULD SHIFT TO
THE WEST AND INCREASE IN STRENGTH ONCE PASSAGE OCCURS.
BY SATURDAY...NEAR-ZONAL FLOW DEVELOPS OVER THE STATE...WHICH THEN
SLOWLY BUILDS INTO A RIDGE BY SUNDAY..RESULTING IN MOSTLY CLEAR AND
DRY CONDITIONS UNTIL SUNDAY EVENING. AT THAT TIME...A LEE-SIDE
SURFACE LOW TO THE SOUTHWEST IS EXPECTED TO DEVELOP A BAROCLINIC
ZONE ACROSS THE STATE. THIS...ALONG WITH DEEP SOUTHERLY FLOW TO THE
SOUTH...WOULD MOST LIKELY RESULT IN OVERRUNNING...AND THUS A WIDE
AREA OF PRECIP OVER MOST OF THE NORTHERN PLAINS. ALTHOUGH TIMING OF
THIS DEVELOPMENT IS A BIT UNCERTAIN...WILL KEEP SLIGHT TO CHANCE
POPS IN THE FORECAST FOR SUNDAY...AND CONTINUING INTO THE EXTENDED
PERIOD.
TEMPERATURES SHOULD COOL A BIT BEHIND THE FRONTAL PASSAGE TONIGHT
AND TOMORROW MORNING...THEN BEGIN A GRADUAL WARMING TREND FOR THE
REST OF THE TERM.
LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
LONG TERM MODELS MOVING CLOSER TO AGREEMENT IN LARGE SCALE
FEATURES. MONDAY THE STATE IS UNDER THE INFLUENCE OF SOUTHWEST
FLOW ALOFT...UPSTREAM FROM A LARGE LONGWAVE TROUGH SITUATED OVER
THE WESTERN US. THIS FLOW SHOULD ALLOW A SERIES OF SHORTWAVES IN
THE UPPER LEVEL FLOW TO REACH THE NORTHERN PLAINS...AND ALSO AID
IN DEVELOPMENT OF A LARGE-SCALE LEE-SIDE OF THE ROCKIES SURFACE
LOW. THERE SHOULD BE STRONG SOUTH/SOUTHEAST WINDS ACROSS THE
CENTRAL AND NORTHERN PLAINS WITH PLENTY OF LOW LEVEL MOISTURE
MOVING NORTHWARD FROM THE GULF OF MEXICO. WILL KEEP A CHANCE OF
THUNDERSTORMS IN THE FORECAST FOR MONDAY AND MONDAY NIGHT. WARM
WITH HIGHS 65 TO 75.
BY TUESDAY MORNING THE MODELS DEVELOP THE SURFACE LOW NORTHEASTWARD
AND THE MODELS DIVERGE A BIT WITH PLACEMENT OF THE SURFACE LOW. THE
ECMWF DEVELOPS THE LOW FARTHER WEST INTO EASTERN MONTANA BY TUESDAY
EVENING...THEN LIFTS IT NORTHWARD INTO SASKATCHEWAN OF THIS
SYSTEM. THE GFS DEPICTS THE SURFACE LOW OVER WESTERN/CENTRAL NORTH
DAKOTA TUESDAY MORNING AND LIFTS IT INTO MANITOBA. THE ECMWF WOULD
SUGGEST MUCH WARMER CONDITIONS AHEAD OF THE LOW/TROUGH...WHILE THE
GFS WOULD SUGGEST DRIER AND SOMEWHAT COOLER TEMPS FOR TUESDAY.
BETTER CHANCE OF SHOWERS/THUNDER FOR TUESDAY AND TUESDAY NIGHT...BUT
DEPENDING ON THE TRACK OF THE LOW WE MAY SEE SOME SNOW SHOWERS OVER
NORTHWESTERN NORTH DAKOTA TUESDAY NIGHT IF THE LOW FOLLOWS THE GFS
TRACK. HIGHS TUESDAY 65 TO 75...BUT COOLING TUESDAY NIGHT INTO THE
40S.
A BREAK IN THE ACTION ON WEDNESDAY AS THE UPPER/SURFACE LOW MOVES
FARTHER NORTH INTO CENTRAL CANADA. BUT MORE UPPER LEVEL IMPULSES
ARE FORECAST TO MOVE NORTHWARD THROUGH THE PLAINS AGAIN ON THURSDAY
AS THE MAIN LARGE-SCALE TROUGH REMAINS OVER THE WEST COAST. HIGHS
WEDNESDAY AND THURSDAY 55 TO 65.
AVIATION...
STRONG SOUTHERLY WINDS OF 20 TO 30 KNOTS SHOULD CONTINUE FOR THE
REST OF THE DAY TODAY...THEN SLACK OFF SOON AFTER SUNSET AS
CONVECTIVE MIXING WEAKENS. A COLD FRONT APPROACHING FROM THE WEST
SHOULD REACH KISN AND KDIK BY 04Z THIS EVENING...THEN KBIS AND KMOT
AROUND 09Z. EXPECT MAINLY MID-LEVEL CLOUDS TO DEVELOP AS THE FRONT
PASSES...WITH LITTLE PRECIP EXPECTED OTHER THAN SOME LIGHT SHOWERS
IN THE NORTH. EXPECT SOUTHERLY WINDS OF 20-25 KNOTS AHEAD OF THE
FRONT TO SHIFT TO THE WEST AND INCREASE TO 30 TO 40 KNOTS...AND
CONTINUE THROUGH THE REST OF THE PERIOD.
FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WITH SOUTH SOUTHWEST WINDS OF 15 TO
20 MPH...WITH GUSTS OF 25 TO 30 MPH AND RELATIVE HUMIDITIES BELOW 20
PERCENT ARE OCCURRING AND WILL CONTINUE ACROSS WESTERN NORTH DAKOTA
THURSDAY AFTERNOON AND INTO THE EARLY EVENING...BEFORE IMPROVING
NEAR SUNSET. A RED FLAG WARNING IS IN EFFECT FOR THE WEST THROUGH 7
PM CDT. OBSERVATIONS INDICATE LITTLE...TO NO GREEN UP OF
VEGETATION ACROSS WESTERN AND CENTRAL NORTH DAKOTA...WITH RAPID
RATES OF FIRE SPREAD...EVEN WITH WET SOIL CONDITIONS BENEATH THE
BURNING VEGETATION. DUE TO THE LARGE AMOUNT OF GROWTH FROM LAST
YEAR...PLENTIFUL AMOUNTS OF DRY FUELS RAISE THE CONCERN FOR FIRE
DANGER. THE PERCENT GREEN VALUES USED IN THE CALCULATION OF THE
RANGELAND FIRE DANGER INDEX WERE LOWERED TO 10 PERCENT TO REFLECT
CURRENT CONDITIONS...10 PERCENT BEING THE LOWEST POSSIBLE VALUE
ALLOWED IN THE CALCULATION OF THE INDEX.
A COLD FRONT IS FORECAST TO MOVE ACROSS WESTERN AND CENTRAL NORTH
DAKOTA FRIDAY MORNING. VERY DRY AIR WILL MIX DOWN BEHIND THE FRONT
WITH STRONG WESTERLY WINDS. ITS APPEARS THAT THE STRONGEST WINDS
WILL OCCUR BEFORE NOON CST...WITH WESTERLY WINDS OF 25 TO 35
MPH...WITH OCCASIONAL GUSTS TO 45 MPH. WINDS WILL SLIGHTLY
DECREASE INTO THE AFTERNOON BY AROUND 5 TO 10 MPH AS THE FRONT
BEGINS TO DISSOLVE INTO MINNESOTA. WITH MIXING AND HEATING BY MID
DAY AND INTO THE AFTERNOON...RELATIVE HUMIDITIES WILL LIKELY FALL
TO BELOW 20 PERCENT. WITH THE AFOREMENTIONED DRY FUELS...VERY HIGH
TO EXTREME RANGELAND FIRE DANGER VALUES WILL DEVELOP ACROSS MUCH
OF THE AREA. A RED FLAG WARNING HAS BEEN ISSUED FROM 7 AM CST TO 7
PM CST FRIDAY FOR MUCH OF WESTERN AND CENTRAL NORTH DAKOTA.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 7 AM CDT /6 AM MDT/ TO 7 PM CDT /6 PM MDT/
FRIDAY FOR NDZ001>004-009>012-017>022-031>035-040>046.
HIGH WIND WARNING UNTIL 7 AM CDT /6 AM MDT/ FRIDAY FOR NDZ001-
002-009-010-017-018-031>033-040-041-043-044.
&&
TWH/KS
Hazardous weather outlook, Apr 8, 2:15 PM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT THU APR 8 2010
NDZ001-002-009-010-017-018-031>033-040-041-043-044-091100-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
315 PM CDT THU APR 8 2010 /215 PM MDT THU APR 8 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A RED FLAG WARNING IS IN EFFECT UNTIL EARLY EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A RED FLAG WARNING IS IN EFFECT FRIDAY. STRONG WEST WINDS OF 20 TO
30 MPH WITH HIGHER GUSTS...COMBINED WITH LOW RELATIVE HUMIDITIES
AND DRY GRASSLANDS WILL CAUSE RED FLAG WARNING CONDITIONS AGAIN
FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ003-004-011-012-019>022-034-035-042-045-046-091100-
RENVILLE-BOTTINEAU-WARD-MCHENRY-MERCER-OLIVER-MCLEAN-SHERIDAN-
MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
315 PM CDT THU APR 8 2010 /215 PM MDT THU APR 8 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A RED FLAG WARNING IS IN EFFECT FRIDAY. STRONG WEST WINDS OF 20 TO
30 MPH WITH HIGHER GUSTS...COMBINED WITH LOW RELATIVE HUMIDITIES
AND DRY GRASSLANDS WILL CAUSE RED FLAG WARNING CONDITIONS AGAIN
FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ005-013-023-025-036-037-047-048-050-051-091100-
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
315 PM CDT THU APR 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
KINNEY
High Wind, Stark
- When
- April 8, 11:00 PM CST to April 9, 12:00 AM CST
- Where
- Stark forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
A measured wind gust of 59 mph was reported near Taylor.
High Wind, Hettinger
- When
- April 8, 11:00 PM CST to April 9, 12:00 AM CST
- Where
- Hettinger forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Strong pressure rises resulted in strong wind gusts for a short period of time from the late evening of Thursday, April 8th through the early morning of Friday, April 9th.
High Wind, Adams
- When
- April 8, 11:00 PM CST to April 9, 12:00 AM CST
- Where
- Adams forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Strong pressure rises resulted in strong wind gusts for a short period of time from the late evening of Thursday, April 8th through the early morning of Friday, April 9th.
High Wind, Bowman
- When
- April 8, 11:00 PM CST to April 9, 12:00 AM CST
- Where
- Bowman forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Strong pressure rises resulted in strong wind gusts for a short period of time from the late evening of Thursday, April 8th through the early morning of Friday, April 9th.
High Wind, Slope
- When
- April 8, 11:00 PM CST to April 9, 12:00 AM CST
- Where
- Slope forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Strong pressure rises resulted in strong wind gusts for a short period of time from the late evening of Thursday, April 8th through the early morning of Friday, April 9th.
High Wind, Billings
- When
- April 8, 11:00 PM CST to April 9, 12:00 AM CST
- Where
- Billings forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Strong pressure rises resulted in strong wind gusts for a short period of time from the late evening of Thursday, April 8th through the early morning of Friday, April 9th.
High Wind, Golden Valley
- When
- April 8, 11:00 PM CST to April 9, 12:00 AM CST
- Where
- Golden Valley forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Strong pressure rises resulted in strong wind gusts for a short period of time from the late evening of Thursday, April 8th through the early morning of Friday, April 9th.
High Wind, Dunn
- When
- April 8, 11:00 PM CST to April 9, 12:00 AM CST
- Where
- Dunn forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Strong pressure rises resulted in strong wind gusts for a short period of time from the late evening of Thursday, April 8th through the early morning of Friday, April 9th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, April 8, 2010$218,000 · EF1 · 1 event
- Tornadoes and Damaging Winds in South Carolina, April 8, 2010$105,000 · EF1 · 6 events
- Tornado and Damaging Winds in Alabama, April 8, 2010$265,000 · EF0 · 5 events
- Damaging Winds in Pennsylvania, April 8, 2010$100,000 · 70 kt wind · 17 events
- Wildfire and High Wind in Montana, April 8 to 9, 2010$75,000 · 63 kt wind · 13 events
- Damaging Winds and Lightning Strike in New York, April 8, 2010$52,000 · 50 kt wind · 10 events
- Damaging Winds in North Carolina, April 8, 2010$25,000 · 60 kt wind · 13 events
- Tornado and Strong Wind in South Carolina, April 8, 2010$41,000 · EF0 · 2 events
- High Wind and Strong Wind in Idaho, April 8, 2010$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, April 8, 2010$30,000 · 60 kt wind · 4 events
- High Wind in Montana, April 8, 2010$24,000 · 52 kt wind · 6 events
- High Wind in Montana, April 8, 201063 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223815, 223816, 223817, 223818, 223819, 223820, 223821, 223822.